Painkillers were linked to an increased heart attack risk, according to a study published in the British Medical Journal. As stated in the meta-analysis, which was led by epidemiologist Michèle Bally, patients who were prescribed larger doses oral non-steroidal anti-inflammatory drugs were more likely to suffer from acute myocardial infarction within 30 days of first taking the drugs.
For their meta-analysis, the researchers examined the medical records of 446,763 patients, which were obtained from Canadian and European medical and prescription databases.
The study specifically examined the use of NSAIDs, including diclofenac, celecoxib, ibuprofen, naproxen, and rofecoxib, which are commonly prescribed to treat fever, inflammation, and pain. Although NSAIDs are available over the counter, higher doses generally require a prescription.
The researchers concluded NSAID painkillers increase the risk of heart attack by an average of 50 percent after one week of continued use, regardless of the dose. As reported by CNN, higher doses of certain NSAIDs could increase that risk to more than 80 percent when used for more than one week.
— ShireHakel (@ShiCooks) May 11, 2017
Although all NSAID painkillers could increase the risk of a heart attack, rofecoxib was determined to be the most likely to increase the risk, followed by diclofenac, ibuprofen, and celecoxib.
NSAIDs have been associated with a risk of cardiac complications for quite some time. However, Michèle Bally’s study highlights the fact that complications may occur in as little as one week.
According to the United States Food & Drug Administration, NSAIDs are commonly prescribed to reduce fever and to treat minor inflammation and pain. However, taking NSAIDs could increase the possibility of a heart attack or stroke.
To reduce the risk, patients are cautioned to explore other options before taking over-the-counter pain medication. Doctors are also encouraged to evaluate the risk when prescribing NSAIDs for any reason.
Patients are strongly encouraged to closely follow the instructions on their medication bottles. Taking more than the recommended dose or mixing NSAIDs with other medications could be harmful or fatal.
— ITV News (@itvnews) May 10, 2017
Symptoms of a heart attack or stroke can include chest pain, trouble breathing, sudden unexplained weakness, or slurred speech. Patients who experience these symptoms should stop taking the medication and seek medical attention immediately.
Although Michèle Bally admits her findings are significant, she stressed that “the findings are purely observational.” For example, the healthcare records did not contain information pertaining to the patients’ medical history or lifestyle choices.
The researchers also noted that it is unclear whether the patients followed the directions on the label or even took the medication that was prescribed. It is also possible that the patients were prescribed the NSAIDs because they were already experiencing symptoms associated with the early stages of a heart attack.
Although the study suggests NSAID painkillers could increase the risk of heart attack, patients who are already at risk may experience more severe symptoms. According to the FDA, patients can reduce their risk of heart disease and stroke by living a healthy lifestyle and monitoring their blood pressure, cholesterol, and weight.
Patients who are at risk of a heart attack often turn to acetaminophen as a safer alternative. Although it is generally considered to be the safest over-the-counter painkiller, it can cause irreversible liver damage or even death.
As reported by Medical News Today, a majority of the complications associated with acetaminophen are caused by exceeding the recommended dose. In an attempt to prevent complications, the recommended daily dose was reduced to 4,000 milligrams, and extra-strength tablets were reduced to 325 milligrams.
Although over-the-counter pain medications are usually safe, doctors urge caution. As painkillers can cause a heart attack, liver damage, or stroke, it is important to take them only when necessary and to carefully follow the instructions printed on the bottle.
[Image by Cliparea Custom Media/Shutterstock]